A 59-YEAR-OLD man with a 10-year history of diabetes had 2 months of decreasing visual acuity in both eyes. Ten months prior to being seen, the patient began treatment with gemcitabine hydrochloride for non-small-cell lung cancer and within 1 month developed a progressive ischemic peripheral vaso-occlusive disease involving the right fourth digit (Figure 1), the left first digit, left second digit, and the dorsal penis. Findings from an upper extremity arteriogram confirmed sluggish palmar arterial flow bilaterally, and laboratory studies revealed a Westergren erythrocyte sedimentation rate (ESR) of 117 and an antinuclear antibody ratio (ANA) of 1:1280. Gemcitabine administration was discontinued and oral prednisone administration was begun. The peripheral necrotic lesions were stabilized, and within 1 month the ESR was 38. However, the cutaneous lesions persisted with periodic exacerbations during the next 8 months, necessitating varying doses of corticosteroids for control. Figure 1. View LargeDownload Right fourth digit demonstrating proximal erythema and distal necrosis. Ocular examination revealed a visual acuity of 20/50 OD and counting fingers at 5 feet OS. The intraocular pressures were 12 mm Hg OD and 19 mm Hg OS. The anterior segments appeared normal in both eyes. Findings from fundus examination revealed cotton-wool spots and intraretinal hemorrhages in the posterior pole of each eye (Figure 2). The optic nerve and retinal periphery appeared unremarkable. Fluorescein angiography revealed mild macular nonperfusion in the right eye and extensive macular nonperfusion in the left eye. There was retinal capillary dropout nasal to the optic nerve head and peripheral to the vascular arcades in both eyes. A diagnosis of Purtscher-like retinopathy was made, and observation was recommended. The patient did not return for follow-up and died 1½ months later of respiratory failure secondary to pulmonary edema, metastatic lung cancer, and renal failure. An autopsy was not performed. Figure 2. View LargeDownload Fundus photograph of right eye demonstrating multiple confluent cotton-wool spots and intraretinal hemorrhage. The left eye had a similar appearance. Comment Gemcitabine is a nucleoside analogue used for osteosarcoma and non-small-cell lung, breast, transitional cell, ovarian, and pancreatic cancers. It has a relatively mild toxicity profile, and the most common hematologic adverse effects include thrombocytopenia and leukopenia.1 There are no reports of cutaneous or ocular vaso-occlusive disease in patients treated with gemcitabine. However, Gemcitabine (Eli Lilly and Co, Indianapolis, Ind) has structural similarities to the antimetabolite, cytarabine, which has been associated with a cutaneous necrotizing vasculitis in 2 patients with acute nonlymphoblastic leukemia.2 Cutaneous histopathologic examination demonstrated dermal necrotizing vasculitis and vascular disruption in the absence of leukemic infiltration. No evidence of a systemic vasculitis, including ANA or ESR elevation, was present in either patient, and the authors postulated that cytarabine may cause endothelial toxic effects. In both patients, the cutaneous lesions resolved spontaneously within 1 week of completing cytarabine therapy. Purtscher retinopathy, initially described by Purtscher in 1910,3 has been reported in other clinical settings, including autoimmune disease. Elevated ANAs and ESRs were found in 11 patients with systemic lupus erythematosus who developed severe retinal vaso-occlusive disease.4 Eight patients had concurrent central nervous system lupus, and immunofluorescent staining of brain biopsy specimens demonstrated immunoglobulin deposition within small blood vessels. Our case demonstrates that gemcitabine may induce a cutaneous and systemic vasculitis with ESR and ANA elevation, which in turn, may produce a Purtscher-like retinopathy. Although the presence of diabetes mellitus may have created a predisposition for vaso-occlusive retinal disease, the dramatic onset of these findings following the initiation of gemcitabine therapy suggests a causative role. Accepted for publication November 7, 1999. Reprints: George A. Williams, MD, Associated Retinal Consultants, PC, Suite 632, 3535 W Thirteen Mile Rd, Royal Oak, MI 48073. References 1. Abratt RPBezwoda WRFalkson GGoedhals LHacking DRugg TA Efficacy and safety profile of gemcitabine in non-small-cell lung cancer: a phase II study. J Clin Oncol. 1994;121535- 1540Google Scholar 2. Ahmed IChen KRNakayama HGibson LE Cytosine arabinoside–induced vasculitis. Mayo Clin Proc. 1998;73239- 242Google ScholarCrossref 3. Williams DFMieler WFWilliams GA Posterior segment manifestations of ocular trauma. Retina. 1990;10(suppl)S35- S44Google ScholarCrossref 4. Jabs DAFine SLHochberg MCNewman SAHeiner GGStevens MB Severe retinal vaso-occlusive disease in systemic lupus erythematosus. Arch Ophthalmol. 1986;104558- 563Google ScholarCrossref
Archives of Ophthalmology – American Medical Association
Published: May 1, 2000
Keywords: gemcitabine,purtscher's retinopathy,necrotizing vasculitis
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera